Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 13, NWS Shreveport, LA

January 11, 1998Titus County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 11, 1998, 4:05 PM CST for Titus County, Texas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 11, 1998, 4:05 PM CST (22:05 UTC)
Expired
Jan 11, 1998, 4:45 PM CST
In force
40 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Titus County, TX

The radar

The Shreveport radar (KSHV), 135 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 4:27 PM CSTHail 1.75Mt Pleasant, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 1:15 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1998-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1998-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS1 KSHV 112206 RRA
SVRSHV
TXC449-112245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
405 PM CST SUN JAN 11 1998
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM CST
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...TITUS COUNTY
 
AT 404 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE
THUNDERSTORM ABUT 5 MILES SOUTHWEST OF MT PLEASANT MOVING TO THE
NORTHEAST AT 35 MPH.
 
THIS STORM WILL PRODUCE HAIL TO NEAR PENNY SIZE ALONG WITH
WINDS IN EXCESS OF 60 MPH.
 
DIME SIZE HAIL HAS BEEN PRODUCED WITH THIS STORM AS IT MOVED
OVER NORTHERN CAMP COUNTY AT 403 PM CST.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 2:55 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 11, 2:55 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
255 PM CST SUN JAN 11 1998

MODELS ALL SEEM SIMILAR THIS AFTN WITH S/WV PUSHING THRU THE CWA TONIGHT.
HEAVIEST LIKELY TO RMN ACRS NE TX...SE OK AND SW AR THIS EVNG AND
TONIGHT. ALREADY SATURATED GRND THESE AREAS CALL FOR FFAS. AS S/WV
MOVES NE THRU THE RGN ACTIVITY ONGOING IN NE TX AND SW AR SHUD REORIENT
FROM SW TO NE TO MORE OF A N-S CONFIGURATION. AS THIS HAPPENS WUD EXPECT
ACTIVITY TO INCREASE IN SPEED. THIS WILL LIMIT POTENTIAL FOR LINGERING
HEAVY RAINS LATE THIS EVNG AND TONIGHT FOR NW LA BUT POTENTIAL FOR
SVR WILL LIKELY INCREASE. WILL NEED TO MONITOR NW LA AS PCPN EVENT
BGNS DVLPG THIS AREA DRNG THE EVNG FOR POSSIBLE INCLUSION IN FFA.

WILL MENTION LIKELY TO CAT POPS MOST ALL AREAS THIS EVNG WITH LOWEST
POPS ACRS E TX LAKES AREA AND N LA...HIGHEST NE TX AND SW AR. POPS
SHUD DECREASE FROM WEST TO EAST AFTER MIDNIGHT AS S/WV PULLS E. SOME
LINGERING SHWRS POSSIBLE MON MRNG BUT THEN MUCH DRIER AT ALL BUT
SFC BGNS MOVG INTO THE RGN BY AFTN.
.
SFC BOUNDARY FCST TO SLIDE SE INTO THE CWA BY LATE MON NIGHT AND ERLY
TUE MRNG. WITH MOST OF THE MSTR PUSHED WELL TO THE E BY THEN WUD NOT
EXPECT MUCH MORE THAN INCEASE IN CLDS WITH THIS FTR. ALTHOUGH A LITTLE
SHWR ACTIVITY NOT OUT OF THE QUESTION.

WILL STAY CLOSE TO GUIDANCE TEMPS THRU THE FCST. NGM POPS LOOK A LITTLE
LOW ACRS SRN AEAS TONIGHT BUT AVN A LITTLE TOO HIGH. WILL USE COMPROMISE
FIGURES FOR THE EVNG HOURS.

SHV 51/68/50/63 7311   MLU 52/68/52/64 7511

18

In the hours before

Local storm report, Jan 11, 11:20 AM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1120 AM CST SUN JAN 11 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 AM    3 S BRADLEY               AR   .75 INCH HAIL
01/11/98   LAFAYETTE

10
Special weather statement, Jan 11, 3:15 PM CST, 50 minutes before
ARZ050-051-059>061-070>073-LAZ001>003-010-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>153-165>167-112130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CST SUN JAN 11 1998

...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM CST FOR
NORTHEAST TEXAS...

...A FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR NORTHEAST
TEXAS AND EXTREME SOUTHEAST OKLAHOMA...

AT 315 PM CST DOPPLER RADAR IN SHREVEPORT CONTINUED TO INDICATE
AN AREA OF SHOWERS AND THUNDERSTORMS OVER NORTHEAST TEXAS...SOUTHWEST
ARKANSAS...AND SOUTHEAST OKLAHOMA. THE AREA EXTENDED GENERALLY
NORTH OF A LINE FROM TYLER TEXAS TO TEXARKANA...WALDO AND EL DORADO
ARKANSAS. THUNDERSTORMS WITHIN THE AREA WERE MOVING TO THE NORTHEAST
AT NEAR 40 MPH. THE HEAVIER THUNDERSTORMS WERE NOTED FROM NEAR
NEAR LINDALE WHICH IS JUST NORTH OF TYLER NORTHEAST TO NEAR MT
PLEASANT TEXAS. OTHER THUNDERSTORMS WERE NOTED FROM NEAR VALLIANT
AND IDABEL OKLAHOMA TO NEAR DE QUEEN AND DIERKS ARKANSAS.

OVER THE PAST COUPLE OF HOURS RAINFALL AMOUNTS OVER NORTHEAST TEXAS
ACROSS EXTREME SOUTHEAST OKLAHOMA AND INTO SOUTHWEST ARKANSAS
RANGED FROM NEAR 1/2 TO 1 INCH WITH ISOLATED HIGHER AMOUNTS TO NEAR
1 1/2 INCHES ACROSS SOUTHEAST MCCURTAIN COUNTY NEAR IDABEL.

PERSONS IN NORTHEAST TEXAS...EXTREME SOUTHEAST OKLAHOMA...AND PARTS
OF SOUTHWEST ARKANSAS SHOULD MONITOR THE WEATHER AND BE PREPARED TO
TAKE SOME TYPE PROTECTIVE ACTION IF FLASH FLOODING OR VERY HEAVY
RAINFALL OCCURS. THE GROUND IS NEAR SATURATION IN SOME LOCATIONS
AND HEAVY RAINS WILL CAUSE FLASH FLOODING IN SHORT PERIOD OF
TIME.

SIX
Special weather statement, Jan 11, 3:15 PM CST, 50 minutes before
ARZ050-051-059>061-070>073-LAZ001>003-010-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>153-165>167-112130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CST SUN JAN 11 1998

...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM CST FOR
NORTHEAST TEXAS...

...A FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR NORTHEAST
TEXAS AND EXTREME SOUTHEAST OKLAHOMA...

AT 315 PM CST DOPPLER RADAR IN SHREVEPORT CONTINUED TO INDICATE
AN AREA OF SHOWERS AND THUNDERSTORMS OVER NORTHEAST TEXAS...SOUTHWEST
ARKANSAS...AND SOUTHEAST OKLAHOMA. THE AREA EXTENDED GENERALLY
NORTH OF A LINE FROM TYLER TEXAS TO TEXARKANA...WALDO AND EL DORADO
ARKANSAS. THUNDERSTORMS WITHIN THE AREA WERE MOVING TO THE NORTHEAST
AT NEAR 40 MPH. THE HEAVIER THUNDERSTORMS WERE NOTED FROM NEAR
NEAR LINDALE WHICH IS JUST NORTH OF TYLER NORTHEAST TO NEAR MT
PLEASANT TEXAS. OTHER THUNDERSTORMS WERE NOTED FROM NEAR VALLIANT
AND IDABEL OKLAHOMA TO NEAR DE QUEEN AND DIERKS ARKANSAS.

OVER THE PAST COUPLE OF HOURS RAINFALL AMOUNTS OVER NORTHEAST TEXAS
ACROSS EXTREME SOUTHEAST OKLAHOMA AND INTO SOUTHWEST ARKANSAS
RANGED FROM NEAR 1/2 TO 1 INCH WITH ISOLATED HIGHER AMOUNTS TO NEAR
1 1/2 INCHES ACROSS SOUTHEAST MCCURTAIN COUNTY NEAR IDABEL.

PERSONS IN NORTHEAST TEXAS...EXTREME SOUTHEAST OKLAHOMA...AND PARTS
OF SOUTHWEST ARKANSAS SHOULD MONITOR THE WEATHER AND BE PREPARED TO
TAKE SOME TYPE PROTECTIVE ACTION IF FLASH FLOODING OR VERY HEAVY
RAINFALL OCCURS. THE GROUND IS NEAR SATURATION IN SOME LOCATIONS
AND HEAVY RAINS WILL CAUSE FLASH FLOODING IN SHORT PERIOD OF
TIME.

SIX
Local storm report, Jan 11, 3:21 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
321 PM CST SUN JAN 11 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

200 PM     2 SE IDABEL               OK   .75 INCH HAIL
01/11/98   MCCURTAIN

10
Local storm report, Jan 11, 3:21 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
321 PM CST SUN JAN 11 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

200 PM     2 SE IDABEL               OK   .75 INCH HAIL
01/11/98   MCCURTAIN

10

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 8:53 AM CSTSevere Thunderstorm WarningSHVMarion67 min
Jan 11, 3:48 PM CSTFlash Flood WarningSHVBowie4 hr
Jan 11, 4:10 PM CSTTornado WarningSHVMorris, Titus50 min
Jan 11, 4:23 PM CSTSevere Thunderstorm WarningSHVCass, Morris37 min
Jan 11, 4:25 PM CSTTornado WarningSHVCass65 min
Jan 11, 4:54 PM CSTSevere Thunderstorm WarningSHVWood66 min
Jan 11, 5:21 PM CSTSevere Thunderstorm WarningSHVUpshur69 min
Jan 11, 5:27 PM CSTSevere Thunderstorm WarningSHVSmith48 min
Jan 11, 5:58 PM CSTSevere Thunderstorm WarningSHVGregg47 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.